Alert archive / Kansas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 134, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 7, 2021, 7:51 PM CDT for Osborne County, Phillips County, Smith County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2021, 7:51 PM CDT (00:51 UTC)
- Expired
- Aug 7, 2021, 8:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Osborne County, KS, Phillips County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 89 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 8:15 PM CDT | TSTM WND GST 55 | Smith Center Airport, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 6:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1651 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 2554 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 245 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted.
833
WUUS53 KGID 080051
SVRGID
KSC141-147-183-080130-
/O.NEW.KGID.SV.W.0134.210808T0051Z-210808T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
751 PM CDT Sat Aug 7 2021
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Smith County in north central Kansas...
Northern Osborne County in north central Kansas...
Southeastern Phillips County in north central Kansas...
* Until 830 PM CDT.
* At 751 PM CDT, severe thunderstorms were located along a line
extending from near Kirwin to near Alton to 7 miles southwest of
Osborne, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Cedar around 805 PM CDT.
Osborne, Kensington, Gaylord and Harlan around 810 PM CDT.
Other locations in the path of these severe thunderstorms include
Portis, Athol, Downs, Smith Center and Bellaire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3944 9905 3957 9905 3957 9909 3964 9920
3998 9892 3977 9861 3962 9850 3957 9851
3957 9849 3947 9849 3927 9883
TIME...MOT...LOC 0051Z 222DEG 24KT 3964 9908 3953 9891 3938 9882
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Heinlein1 follow-up statement
377
WWUS53 KGID 080112
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
812 PM CDT Sat Aug 7 2021
KSC141-147-080122-
/O.CAN.KGID.SV.W.0134.000000T0000Z-210808T0130Z/
Osborne KS-Phillips KS-
812 PM CDT Sat Aug 7 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN OSBORNE AND
SOUTHEASTERN PHILLIPS COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Kansas.
LAT...LON 3980 9907 3998 9892 3980 9865 3978 9863
3975 9862 3971 9863 3964 9860 3957 9864
3957 9906
TIME...MOT...LOC 0112Z 199DEG 28KT 3980 9898 3971 9888 3962 9881
$$
KSC183-080130-
/O.CON.KGID.SV.W.0134.000000T0000Z-210808T0130Z/
Smith KS-
812 PM CDT Sat Aug 7 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SMITH COUNTY...
At 812 PM CDT, severe thunderstorms were located along a line
extending from near Kensington to near Athol to near Harlan, moving
north at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Athol around 820 PM CDT.
Smith Center around 830 PM CDT.
Bellaire around 840 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3980 9907 3998 9892 3980 9865 3978 9863
3975 9862 3971 9863 3964 9860 3957 9864
3957 9906
TIME...MOT...LOC 0112Z 199DEG 28KT 3980 9898 3971 9888 3962 9881
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HeinleinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 6:24 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 7, 6:24 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 624 PM CDT Sat Aug 7 2021 ...Aviation Update... .DISCUSSION...(This evening through Saturday) Issued at 234 PM CDT Sat Aug 7 2021 The main focus in this forecast package is the threat for severe convection this evening. Currently, satellite and radar showers and non severe thunderstorms continuing to percolate in areas near of just north of Interstate 80. Meanwhile areas to the south and west are mostly cloud-free at this point, which should provide ample heating to promote convective development late this afternoon and evening. MLCAPE values are expected to be on the order of 2500-3500J/kg by 6pm. Shear is not off the charts by any means, but 30-35kts will be sufficient for organized severe updrafts. Initially, we are still anticipating two areas for convective development. Firstly, high-res CAMs suggest development along the weak cold front setting along our western periphery...roughly from McCook up to Broken Bow. This activity will likely be very slow to move off of the front due to shear vectors remaining largely parallel to the front. Secondly, many models, including the last several runs of the HRRR, show convection developing near or just south of the KS/NE state line then rapidly expanding into one or more line segments across the southeastern half of the area. With this area being mostly cloud-free currently, this certainly seems like a reasonable solution. Severe convection will likely push east of the area by around midnight, with only a few lingering showers and storms into early Sunday morning. The rest of the day on Sunday should be dry and high temperatures should push back into the 90s as we see rising heights aloft. The warm pattern then continues on Monday, with the NAM and EC even showing some areas approaching 100 degrees. Heat index values are currently forecast to be sub-advisory (105 degrees) for most areas, but it will be close in our south and east. Additional chances for thunderstorms arrive Monday evening as an upper low moves over the northern Plains and a surface cold front is pushed into the area. Chances for thunderstorms linger on Tuesday as well before the front departs. Temperatures are expected to remain above normal (though not excessively so) through the rest of the week. Daily highs are forecast to be in the upper 80s to 90s. The rest of the week is also expected to remain largely dry, although we will have to monitor another frontal passage in the Thursday- Friday timeframe. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday) Issued at 619 PM CDT Sat Aug 7 2021 Thunderstorms developing over northern Kansas will quickly spread northeastward over the next 1-2 hours. This may briefly impact the terminal vicinities...especially GRI in the 01-03Z timeframe. Skies will clear out on Sunday morning, with mostly clear skies expected through the afternoon with light/variable winds. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Mangels AVIATION...Mangels
Hazardous weather outlook, Aug 7, 1:50 PM CDT, 6 hours 1 minute before
Hazardous Weather Outlook National Weather Service Hastings NE 150 PM CDT Sat Aug 7 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 081200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 150 PM CDT Sat Aug 7 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected to redevelop late this afternoon and early evening, and some of these storms may be severe with hail to the size of ping pong balls and damaging wind gusts up to 70 MPH. The main timeframe for severe weather is 6PM to 11PM. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Monday is expected to be the hottest day of the coming week, and heat index values are expected to peak in the 100 to 105 degree range in most spots. There are additional chances for thunderstorms Monday evening through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, mainly between 6PM 11PM. && More information may be obtained at the following web page: https://www.weather.gov/hastings Mangels
In the hours before
Local storm report, Aug 7, 7:24 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
724 PM CDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL 5 E COWLES 40.17N 98.35W
08/07/2021 E0.70 INCH WEBSTER NE BROADCAST MEDIA
&&
MANGELSSpecial weather statement, Aug 7, 7:25 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
725 PM CDT Sat Aug 7 2021
NEZ049-080100-
Polk NE-
725 PM CDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of northeastern Polk
County through 800 PM CDT...
At 725 PM CDT, Doppler radar was tracking a strong thunderstorm near
Duncan, or 8 miles southwest of Columbus, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Polk
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
east central Nebraska.
&&
LAT...LON 4124 9748 4130 9761 4134 9757 4136 9752
4137 9751 4137 9745 4138 9744 4139 9739
4139 9737 4128 9737
TIME...MOT...LOC 0025Z 231DEG 15KT 4134 9746
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MangelsLocal storm report, Aug 7, 7:31 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
731 PM CDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND GST 2 SSW HARLAN 39.58N 98.78W
08/07/2021 M52 MPH SMITH KS MESONET
DAVIS WEATHERLINK STATION.
&&
MANGELSSpecial weather statement, Aug 7, 7:37 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
737 PM CDT Sat Aug 7 2021
KSZ007-NEZ085-086-080100-
Jewell KS-Nuckolls NE-Webster NE-
737 PM CDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of northwestern Jewell,
southwestern Nuckolls and southeastern Webster Counties through 800
PM CDT...
At 737 PM CDT, Doppler radar was tracking a strong thunderstorm near
Red Cloud, or 39 miles south of Hastings, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Guide Rock and Cowles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Kansas...and south central Nebraska.
&&
LAT...LON 4008 9813 3994 9840 3999 9851 4000 9851
4000 9854 4003 9861 4026 9838
TIME...MOT...LOC 0037Z 226DEG 15KT 4003 9847
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MangelsLocal storm report, Aug 7, 7:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
741 PM CDT SAT AUG 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND GST 2 E LAWRENCE 40.29N 98.22W
08/07/2021 M68 MPH NUCKOLLS NE MESONET
DAVIS WEATHERLINK STATION.
&&
MANGELSSpecial weather statement, Aug 7, 7:48 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
748 PM CDT Sat Aug 7 2021
KSZ007-NEZ086-080115-
Jewell KS-Nuckolls NE-
748 PM CDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of northern Jewell and
south central Nuckolls Counties through 815 PM CDT...
At 748 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burr Oak, or 25 miles northwest of Beloit, moving northeast at 35
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mankato around 755 PM CDT.
Montrose around 805 PM CDT.
Other locations in the path of this storm include Superior, Webber
and Lovewell State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Kansas...and south central Nebraska.
&&
LAT...LON 3983 9793 3968 9833 3983 9845 4010 9802
3999 9793
TIME...MOT...LOC 0048Z 237DEG 30KT 3980 9831
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HeinleinThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:14 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell, Osborne, Smith | 46 min |
| Aug 7, 7:48 PM CDT | Special Weather Statement | GID | Jewell | 27 min |
| Aug 7, 8:03 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 42 min |
| Aug 7, 8:23 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 52 min |
| Aug 8, 2:09 PM CDT | Heat Advisory | GID | Jewell, Mitchell, Osborne, Smith | 55 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.